Hail, Castro
- When
- June 17, 7:37 PM CST
- Where
- Castro County, Dimmitt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -102.320
Local law enforcement officials reported nickel size hail in Dimmitt.
An isolated thunderstorm with weak supercell characteristics initiated near the intersection of multiple outflow boundaries over northern Lamb County during the early evening hours of the 17th. This storm moved northward and produced nickel size hail in Dimmit shortly after 19:30 CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An isolated thunderstorm with weak supercell characteristics initiated near the intersection of multiple outflow boundaries over northern Lamb County during the early evening hours of the 17th. This storm moved northward and produced nickel size hail in Dimmit shortly after 19:30 CST. Additional convective development occurred along the initial storm's southern flank and eventually produced hail up to the size of golfballs in Dimmitt between 20:20 CST and 20:34 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 631 PM CDT WED JUN 17 2009 .AVIATION... THIS CYCLE WILL PUNCTUATED BY PLENTY OF MID/HIGH CLOUDS AND BREEZY SOUTHERLY WINDS. EXPECT CONVECTION THIS EVENING AND AGAIN THURSDAY AFTERNOON/EVENING TO REMAIN CONFINED WELL WEST OF THE TERMINALS...SIMILAR TO THE EVOLUTION WE HAVE ALREADY SEEN TODAY. THERE IS AN OUTSIDE SHOT OF SOME MVFR CIGS COULD AFFECT KLBB TOWARD DAWN...BUT PROBABILITY IS QUITE LOW AND HAVE ONLY MAINTAINED A FEW020 MENTION IN THE TAF. OTHERWISE...VFR CONDITIONS WILL BE THE RULE. && .PREV DISCUSSION... /ISSUED 359 PM CDT WED JUN 17 2009/ SHORT TERM... DEEP...MOIST SOUTHERLY FLOW TODAY HAS PUSHED THE DRYLINE WELL INTO NE NM AND THE WESTERN TX PANHANDLE...WITH MOST LOCATIONS SEEING DEWPOINTS HOLDING STEADY IN THE 50-60F RANGE (EXCEPT TO THE WEST OF A THUNDERSTORM OUTFLOW). OVERALL...THE THUNDERSTORM ACTIVITY ACROSS THE WESTERN SPLNS/FAR SW PANHANDLE AT 3 PM APPEARS TO BE CONCENTRATED BY A WEAK MCV REMAINING FROM EARLY MORNING CONVECTION ACROSS FAR SW TX...AND MOVING N-NE ACROSS THE AREA. OUTSIDE OF THIS AREA...THE STORM ACTIVITY IS FAIRLY ISOLATED AS CONSIDERABLE CLOUD COVER HAS KEPT TEMPS DOWN A BIT...AND INSUFFICIENT FOR SFC- BASED PARCELS TO BREAK CAP. HOWEVER...ANOTHER ITEM OF NOTE IS A THUNDERSTORM OUTFLOW MOVING TOWARD THE I-27 CORRIDOR...WHICH MAY PROVIDE THE ADDITIONAL LIFT TO BREAK THE CAP. AS THE MCV MOVES NORTH OF AREA NEXT BY 4-5 PM...EXPECTING ONLY ISOLD TO WIDELY SCT TSTM COVERAGE THE REMAINDER OF THE EVENING. INVERTED-V TYPE SDNGS..WEAK SHEAR BUT MOIST MID-LEVELS WILL SUPPORT AN ISOLATED THREAT OF SEVERE WIND GUSTS AND MARGINALLY SVR HAIL THIS EVENING. OTHERWISE...HAVE DECIDED TO KEEP A SLGT CHC OF SOME STORMS GOING OVERNIGHT ACROSS THE NM BORDER COUNTIES AS IT APPEARS ONE OR MORE WEAK VORT MAX/S WILL LIFT OUT ACROSS NM AHEAD OF THE UPPER SHORTWAVE TROUGH EJECTING NE ACROSS THE 4-CORNERS REGION MAINTAINING SOME WEAK LIFT NEAR THE TX/NM BORDER. THURSDAY/S WEATHER SHOULD BE SIMILAR TO TODAY...WITH CLOUD COVER LIMITING HIGH TEMPS TO THE LOWER TO MID 90S ACROSS THE WEST...WITH NEAR 100 READINGS EAST...AND A CHANCE OF SOME MORE AFTN AND EVE TSTMS AS MID-LVL MOIST PLUME INTERACTS WITH LOW-LVL CONVERGENCE IN SFC TROUGH NEAR TX/NM BORDER. AT THIS TIME...IT APPEARS THAT THE TSTM ACTIVITY WILL REMAIN CONFINED TO THE VICINITY OF THE SFC TROUGH...BUT OVERNIGHT CONVECTIVE TRENDS (IF ANY) AND/OR MESOSCALE-TYPE FEATURES SUCH AS AN MCV/OUTFLOW MIGHT EXPAND THAT AREA FARTHER EAST LIKE TODAY. LONG TERM... FORECAST AREA SHOULD REMAIN SANDWICHED BETWEEN A WEST COAST TROF AND A SUBTROPICAL HIGH OVER THE GULF COASTAL STATES THROUGH THIS WEEKEND BEFORE SAID HIGH RETROGRADES INTO TEXAS. RATHER DEEP PLUME OF MOISTURE WITH EMBEDDED VORTICITY MAXIMA WILL CONTINUE TO RESIDE OVER WEST TEXAS DURING THIS TIME RESULTING IN PERIODIC CLOUDS AND SOME CHANCES PRECIPITATION...HOWEVER TIMING OF ANY DISCRETE IMPULSES IS TOO DIFFICULT AT THIS TIME TO WARRANT RAISING POPS BEYOND SLIGHT CHANCE ATTM...SO HAVE LEFT BROAD SLIGHT CHANCE MENTION ON FRIDAY. PROLONGED SOUTHERLY LL FLOW DOES GET INTERESTING ON FRIDAY AS BOTH NAM AND GFS SUGGEST PWATS RISING TO BETWEEN 1.5 AND 2 INCHES. ALTHOUGH THE NAM STILL INSISTS ON A MORE SOUTHWARD PROGRESSION TO A WEAK COLD FRONT FRI AFTN THAN THE REMAINING MODELS...BELIEVE THIS FRONT WILL REMAIN NORTH OF THE CWA. REGARDLESS OF THIS IT APPEARS THAT DIMINISHED CAPPING AND A POTENTIAL PRE-FRONTAL SURFACE TROF MAY PROVE SUPPORTIVE OF GREATER POPS ESPECIALLY FRIDAY AFTERNOON. SOUTHERN STREAM ENERGY WITH THE WRN TROF BEGINS LIFTING TO OUR NORTH THIS WEEKEND RESULTING IN HEIGHT RISES THAT ULTIMATELY ENCOURAGE THE SUBTROPICAL HIGH TO REDEVELOP WESTWARD. THIS PROCESS SHOULD COMPRESS THE MOIST PLUME WEST INTO THE WRN ZONES AND NEW MEXICO BEGINNING SATURDAY BEFORE ALL SIGNALS POINT TO DRY WX BY SUNDAY INTO NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 91 65 84 65 / 20 20 20 20 20 TULIA 66 92 67 85 66 / 10 10 10 20 20 PLAINVIEW 67 93 68 84 67 / 10 10 10 20 20 LEVELLAND 67 94 68 84 67 / 20 10 20 20 20 LUBBOCK 71 94 71 85 67 / 10 10 10 20 20 DENVER CITY 67 93 67 84 68 / 20 20 20 20 20 BROWNFIELD 67 94 69 85 67 / 10 10 10 20 20 CHILDRESS 72 97 72 93 70 / 10 10 10 20 20 SPUR 70 96 72 89 70 / 10 10 10 20 20 ASPERMONT 72 98 74 93 73 / 10 10 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED JUN 17 2009 TXZ021>044-181630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED STRONG HIGH BASED THUNDERSTORMS MAY DEVELOP NEAR THE TEXAS AND NEW MEXICO BORDER LATE THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF BRIEF OUTFLOW WIND GUSTS FROM 50 TO 60 MPH AND ISOLATED LARGE HAIL THROUGH THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWESTERN TEXAS PANHANDLE INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE TEXAS AND NEW MEXICO BORDER COUNTIES ON THURSDAY. IF STORMS DEVELOP...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE LATER TODAY OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 243 PM CDT WED JUN 17 2009 TXZ021-022-027-172045- PARMER TX-CASTRO TX-BAILEY TX- 243 PM CDT WED JUN 17 2009 ...STRONG THUNDERSTORM ACROSS BAILEY...CASTRO AND PARMER COUNTIES... AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF PROGRESS...OR ABOUT 9 MILES NORTHWEST OF MULESHOE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. ALSO...INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. LAT...LON 3469 10284 3468 10236 3413 10274 3428 10303 TIME...MOT...LOC 1942Z 219DEG 20KT 3433 10284 JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 300 PM CDT WED JUN 17 2009 TXZ022-172045- CASTRO TX- 300 PM CDT WED JUN 17 2009 ...STRONG THUNDERSTORM ACROSS CASTRO COUNTY... AT 259 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DIMMITT...MOVING NORTH AT 30 MPH. SMALL HAIL AND STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS ALSO REPORTED WITH THIS STORM. IF OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. LAT...LON 3474 10249 3474 10200 3433 10201 3432 10251 TIME...MOT...LOC 1959Z 199DEG 24KT 3454 10229 JORDAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT WED JUN 17 2009
TXZ023-029-172045-
SWISHER TX-HALE TX-
323 PM CDT WED JUN 17 2009
...STRONG THUNDERSTORM ACROSS HALE AND SWISHER COUNTIES...
AT 320 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF HALE CENTER...MOVING NORTHEAST
AT 35 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 14 MILES
SOUTHWEST OF TULIA...ALSO MOVING NORTHEAST AT 35 MPH.
BRIEF...STRONG WIND GUSTS AND HAIL UP TO DIME SIZE ARE POSSIBLE NEAR
THESE THUNDERSTORMS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY
AWAY FROM WINDOWS AND DOORS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3474 10196 3473 10147 3432 10157 3401 10175
3406 10196
TIME...MOT...LOC 2022Z 212DEG 30KT 3413 10181
JORDANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 401 PM CDT WED JUN 17 2009 TXZ023-172145- SWISHER TX- 401 PM CDT WED JUN 17 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 358 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF KRESS...OR ABOUT 12 MILES NORTH OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH. SMALL HAIL...BRIEF STRONG WIND GUSTS...AND FREQUENT LIGHTNING ARE POSSIBLE NEAR THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 3475 10198 3475 10148 3432 10148 3432 10197 TIME...MOT...LOC 2100Z 209DEG 28KT 3437 10169 JORDAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT WED JUN 17 2009
TXZ028-180115-
LAMB TX-
744 PM CDT WED JUN 17 2009
...STRONG THUNDERSTORM ACROSS LAMB COUNTY...
AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF AMHERST...OR ABOUT 12 MILES
NORTH OF LITTLEFIELD...MOVING NORTH AT 30 MPH.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3431 10247 3431 10209 3419 10208 3386 10219
3387 10257
TIME...MOT...LOC 0044Z 197DEG 25KT 3411 10236
GSThe Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
2 hail. Local standard time, as filed.
Local law enforcement officials reported nickel size hail in Dimmitt.
Quarter size hail was initially reported in Dimmitt at 20:20 CST. The hail persisted as the storm intensified during the next ten to fifteen minutes. By 20:34 CST, local officials reported golfball size hail falling in the city. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168461, 168462.